A 59-year-old man is admitted to the ICU with a myocardial infarction. He is discharged after 5 days on enalapril, metoprolol, simvastatin, and aspirin. At a 3-month follow-up, he is noted to have marked anhedonia, complaints of insomnia, feelings of worthlessness, and psychomotor retardation.
What would you do?
A) Stop the enalapril.
B) Stop the metoprolol.
C) Stop the simvastatin.
D) Begin a tricyclic antidepressant.
E) Begin an SSRI.
When I was in medical school, the dogma was to never give beta-blockers to patients with systolic heart failure, because it would worsen the heart failure.1 As we all know, this dogma completely reversed, and beta-blocker therapy is a cornerstone of treatment of patients with systolic heart failure, with improvements in morbidity and mortality.2 Underutilization of beta-blockers for indicated conditions is likely due to fear of beta-blocker side effects.2
There has long been concern that beta-blockers can cause, or worsen, depression. As a result, beta-blockers are sometimes withheld from patients with a history of depression who may benefit, or beta-blockers are stopped in patients who develop depression.
Early reports of possible beta-blocker–induced depression surfaced soon after the beta-blocker propranolol became available in the 1960s. A frequently cited reference is a letter to the British Medical Journal in which H.J. Waal reported that 20 of 89 patients on propranolol volunteered or exhibited depressive symptoms.3 Almost half of those patients were diagnosed with grade I depression – symptoms of irritability, insomnia, nightmares, and fatigue. No control group of patients was evaluated to ascertain the prevalence of those symptoms in patients treated with other antihypertensives, or in nonhypertensive patients.
M. H. Pollack and colleagues reported on a series of three patients who developed symptoms of depression after starting propranolol, and the researchers concluded that depression following the administration of propranolol was a real phenomenon.4
Many subsequent studies have cast doubt on the association of beta-blockers and depression. Depression is common following myocardial infarction and in patients with coronary artery disease. Several studies have looked closely for association with beta-blocker use in this population.
Dr. Steven J. Schleifer and colleagues evaluated 190 patients who had sustained a myocardial infarction for evidence of depression. The patients were interviewed 8-10 days after the infarct and again at 3 months. No antianginal or antihypertensive medications, including beta-blockers, were associated with an increase in depression.5
Dr. Joost P. van Melle and colleagues participated in a multicenter study that looked at patients following myocardial infarction, assessing for depressive symptoms at baseline and at 3, 6, 9, and 12 months using the Beck depression inventory.6 A total of 254 patients receiving beta-blockers were matched with 127 control patients post MI not receiving beta-blockers. No significant differences were found between non–beta-blocker users and beta-blocker users on the presence of depressive symptoms.
Robert Carney, Ph.D., and colleagues evaluated 75 patients undergoing elective cardiac catheterization with psychiatric interview and psychological assessments.7 Half of the patients in the study were receiving beta-blockers. Thirty-three percent of the patients who were not receiving beta-blockers met DSM-III criteria for depression, and 21% of the beta-blocker–treated patients met criteria for depression.
Dr. Linda Battes and colleagues reported that beta-blocker use actually decreased the risk of depression in patients who had undergone a percutaneous intervention, with a risk reduction of 49% for depression in beta-blocker–treated patients.8 In a study of elderly patients, Dr. Hendrika Luijendijk and colleagues followed 5,104 elderly persons for episodes of incident depression. They found that beta-blocker use did not increase the risk of developing depression.9
Beta-blockers often have been avoided in patients with obstructive pulmonary disease – both in patients with asthma and those with COPD – because of concern for worsening obstructive pulmonary disease. There is strong evidence now that beta-blocker use is not problematic in patients with COPD.
Dr. Surya Bhatt and colleagues found that beta-blocker use decreased COPD exacerbations.10 Almost 3,500 patients were included. During a median of 2.1 years of follow-up, beta-blocker use was associated with a significantly lower rate of total exacerbations (incidence risk ratio, 0.73; 95% confidence interval, 0.60-0.90; P = .003) and severe exacerbations (IRR, 0.67, 95% CI, 0.48-0.93; P = .016).
Dr. Qingxia Du and colleagues found that beta-blocker use in patients with COPD both reduced exacerbations and reduced mortality.11 In another study, the use of beta-blockers in patients hospitalized for acute exacerbations of COPD reduced mortality.12 Most of the patients receiving beta-blockers in that study had severe cardiovascular disease.
There are far fewer data on beta-blocker use in patients with asthma. In general, beta-blockers are routinely avoided in patients with asthma. In one small study of asthmatic patients receiving propranolol, there was no effect on methacholine challenge response, histamine responsiveness, or asthma control questionnaire results.13 In a murine model of asthma, long-term administration of beta-blockers resulted in a decrease in airway hyperresponsiveness, suggesting an anti-inflammatory effect.14 This topic is an area of interest for further study in asthma control.